When Necking Just Isn’t Fun Anymore…

Spine

Cool, huh? You can see my BRAIN! (Unfortunately, you can also see the fat rolls on the back of my neck – thank you, prednisone!)

So this is one of  many MRI shots of my neck. This one is pretty cool because you can really see the problem, which is right here:

Spine copy

C5 and C6, right in the middle of the picture – out of alignment, with bone spurring, and bulging a little bit into my spinal column. You can also see the problem in the X-rays, although they don’t show the spinal column issue:

Xray copy

There’s almost no space between those two vertebrae, and they are rubbing unpleasantly against each other and pinching nerves when they do. The spine guy said that he sees two different problems – one with the space between the vertebrae, and another involving arthritis of a facet joint. They are manifesting as two different sets of symptoms. The facet joint arthritis is apparently the culprit behind my miserable migraines; he was able to duplicate the problem in his office (which, unfortunately, meant suffering with the headache all day yesterday – ah, science!). The  nerve being pinched between the vertebrae is causing sensation loss in my right hand, which I hadn’t even noticed until the doctor did some tests yesterday. Ironically, I’ve been noticing a loss of function and dexterity in my LEFT hand when I play the piano – no clear explanation for that – and problems with my left wrist, mostly from a ganglion cyst. I guess they caused me to overlook the issues in my right hand!

Anyway, all of this isn’t that terrible. There are much worse things that can happen to a neck, and the doctor says this is pretty normal stuff – not even necessarily caused by the RA, although the RA certainly doesn’t help the situation. He has two different solutions for the two different problems and is going to start with the easier of the two - an epidural steroid injection, done in the OR under fluoroscopy. This doesn’t sound like a lot of fun, but I know people who have had them, and they really seemed to help. He thinks that this will take care of the hand, arm, and shoulder symptoms I am having.

Taking care of the headaches, however, could involve a facet joint injection, which might mean cauterizing some of the affected nerves to kill them off. This doesn’t sound like as much fun. Right now he’s planning to hold off on this – it’s possible that the epidural steroid injection will also help the headaches, so we’re going to give that a shot first. (No pun intended.)

I’m really not thrilled about any of this – shots in my spine don’t sound like a ton of fun. I’ve had steroid shots in my sacroiliac joints, feet, hands, and wrists before. But my neck? Ook…

I would love to hear from any of you who have had this sort of thing done!

And, just to leave things on a more fun note – one of my favorite MRI pictures! Is it me, or an alien? You decide!

alien

Tags: , ,

1 Comment

  1. Barbie says:

    WOW Marie – this could almost be a picture of my spine! Except my problem was between C-1 and C-2 and C6 and C7. Same indentation in the spinal cord – just about the same size!

    The headaches were excrutiating. Interestingly enough, my problem was not RA based. (Luckily) I had an injection in my spine and chiropractive correction.

    Although I have had a couple relapses, they have been due to heavy lifting and improper exercise. Some moves were best avoided, and they limited my lifting to
    5 pounds. I could lift a few more with extreme “care.” Unfortunately, life isn’t as cut and dry as remembering to weigh tings before lifting, and it is easy to turn those vertebrae when care is not taken. Then the process begins again . . .

    The epidural injection is not as bad as it sounds. Not the best, but not as bad as imagined.

    I do not have the other problem – JOdy is a great source of info for that!

    Sorry you are having such a rotten time – sure hope you can defeat it quickly! Physical therapy is often prescribed to strengthen the muscles in the area so that they will get strong enough to hold things in place. In the meantime, if it mixes with your other meds, a med like flexeril (muscle relaxant) might be helpful. They prescribed it to me 3X daily. It made me drowsey during the day, however. So I take it only when needed at bedtime. For me it is a recurring problem based on activity levels, exercise and med use. If I do something stupid ( this was a trial and error problem for me) and move that vertebrae a bit it starts up again. Usualy a flexeril and a goood rest will nip it in the bud. Pain patches (for me) were FANTASTIC!) Prayers for you!! HOope you have results as good as mine!! Love, Barbie R

Leave a Reply